Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Baire paradoxical decompositions need at least six pieces


Author: Friedrich Wehrung
Journal: Proc. Amer. Math. Soc. 121 (1994), 643-644
MSC: Primary 54E52; Secondary 04A20, 54E45, 54G15
DOI: https://doi.org/10.1090/S0002-9939-1994-1209101-9
MathSciNet review: 1209101
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that in certain cases paradoxical decompositions of compact metric spaces using sets (or even [0, 1 ]-valued functions) with the property of Baire modulo meager sets need more pieces than paradoxical decompositions with unrestricted pieces. In particular, any Baire paradoxical decomposition of the sphere $ {S^2}$ using isometries needs at least six pieces.


References [Enhancements On Off] (What's this?)

  • [1] R. Dougherty and M. Foreman, Banach-Tarski decompositions using pieces with the property of Baire, Proc. Nat. Acad. Sci. U.S.A. 89 (1992), 10726-10728. MR 1190902 (93j:04001)
  • [2] J. Oxtoby, Measure and category, Springer-Verlag, New York, 1971. MR 584443 (81j:28003)
  • [3] S. Wagon, The Banach-Tarski paradox, Cambridge Univ. Press, Cambridge, New York, 1985. MR 803509 (87e:04007)
  • [4] F. Wehrung, Théorème de Hahn-Banach et paradoxes continus ou discrets, C. R. Acad. Sci. Paris Sér. I Math. 310 (1990), 303-306. MR 1046500 (91a:04003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E52, 04A20, 54E45, 54G15

Retrieve articles in all journals with MSC: 54E52, 04A20, 54E45, 54G15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1209101-9
Keywords: Paradoxical decomposition, Baire category, Baire property
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society